Thunderstorm Wind, Washtenaw
- When
- August 14, 2:07 PM EST
- Where
- Washtenaw County, 2.65 mi WNW of Guthrie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.310, -84.120
A tree was reported down.
Thunderstorms brought down trees in Chelsea and New Hudson.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Thunderstorms brought down trees in Chelsea and New Hudson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 14, 12:31 PM EST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 131 PM EDT Fri Aug 14 2020 .AVIATION... Scattered showers and thunderstorms will be possible this afternoon into the evening. A moisture plume will slowly work its way to the NW likely reaching the Saginaw Valley by early evening. Based on late morning activity, convection has been focused on the front edge of the plume and expect this to be the case as the plume pushes further inland. Have opted to add couple hour tempos to all TAF sites as the potential is high enough that sites could see some of these scattered cells. Cigs should generally remain VFR today with some MVFR visibilities possible in heavier showers/thunderstorms. For DTW... Moisture plume is working across the airport early this afternoon which will likely be the best chance to see a shower or thunderstorm. Some potential remains for precip toward the evening but confidence is not high enough attm to mention in TAF. .DTW THRESHOLD PROBABILITIES... * Medium for cigs aob 5000 ft early this afternoon. * Medium for thunderstorms impacting the terminal early this afternoon. && .PREV DISCUSSION... Issued at 1027 AM EDT Fri Aug 14 2020 UPDATE... There is a an axis of deep moisture now extending from central Ohio into Western Lake Erie/Southern Ontario, focused along a sfc trough axis. This moisture has been advancing into Se Mi this morning within the low to mid level easterly flow now in place across the region. The 12Z DTX sounding was still quite dry, particularly in the mid levels. However, this sounding actually captured the dry side of the moisture gradient. This moist plume will work east-northeast during the course of the day, actually forecast to lift across the Saginaw Valley late this afternoon/early this evening. The lead push of the mid level moisture across Se Mi is now marked by a an alto cu field. Thanks to the easterly flow off the warm waters of Lake Erie, sfc dewpoints from Monroe up to Detroit are in the upper 60s/low 70s. Diurnal mixing processes will likely keep the dewpoints a little lower farther inland this afternoon. Nonetheless, 01km ML CAPE around 1500 J/kg certainly seems reasonable this afternoon with temps expected to rise into the mid/upper 80s. Low to mid level moisture convergence will occur along the lead edge of the moisture gradient today and there will be increasing boundary layer convergence along the sfc trough as it organizes over srn Mi this afternoon. This seems to suggest that convective development will focus along the instability gradient over Se Mi today, slowly moving to the north-northwest during the course of the day. The 12Z DTX sounding did have a formidable mid level cap. There will be some mid level cooling today, which in combination with the increasing diurnal instability will weaken the cap. Nonetheless, this cap will pose enough of a limiting factor to keep pops on the chance/low chance category today. The only main update to the forecast will be to nudge pops upward across the Saginaw Valley late in the day based on the expected arrival of the instability gradient. The northern thumb region appears far enough removed from the moist plume and instability axis to maintain a dry forecast today. PREV DISCUSSION... Issued at 300 AM EDT Fri Aug 14 2020 DISCUSSION... Very dry mid levels in place over southeast Michigan, as the 00z DTX sounding indicated a 700 MB dew pt depression of 46 C. However, southeast winds at 850-700 MB level will be transporting a good deal of moisture in from the Western Mid Atlantic states today, with PW values forecasted to rise at or above 1.75 inches. Upper level energy/wave(s) tracking through the Western Ohio Valley/Great Lakes this afternoon will also help support some broad ascent, coupled with daytime instability/mlcapes of 1000-2000 J/kg supporting a low chance of showers and thunderstorms, especially toward the southern Michigan border. Weak mid level lapse rates and 0-6 KM bulk shear under 20 knots supports non-severe storms. Some semblance of an inverted trough as well to help focus activity, but the trough may reside just west of the CWA by afternoon. Good agreement amongst guidance for highs, mid to upper 80s, with the increase in clouds and low level moisture keeping maxes under 90 degrees. Muddled pattern for Saturday as southeast Michigan is caught in between two systems, the upper level low/trough over/near Kentucky and the stronger northern trough/greater height falls tracking through the upper Mississippi River Valley. Shortwave ridging in place during the day suggests bulk of the day will be dry, but the remnant moisture axis from today lingers, and considerable instability suggested, with MLcapes around 2000 J/kg, to carry chance/scattered pops with the weak surface low/trough in place. If that amount of cape is realized (NAM would suggest up to 3000 J/kg), with the increase in 0-6 KM bulk shear to 30 knots, than isolated severe storms will be possible. Even better chance for rain Saturday night into Sunday as secondary 850-700 MB Theta-e ridge/moisture axis slides over the area, with modest height falls/right entrance region forcing from the upper jet over Ontario Saturday night. Left exit region forcing then arrives Sunday morning with the upper level energy swinging through the Western Great Lakes. Moisture axis looks to slide east of southeast Michigan by around 18z, with low level drying taking place in the late afternoon, and will taper off pops quickly. Yet one more weak upper wave coming over the top of ridge over the Rockies progged to swing through the Central Great Lakes Sunday night, so not inconceivable for a shower or two to be touched off, as cooler airmass (700 MB temps approaching zero) tracks across the warm waters of Saginaw Bay/Lake Huron. The longwave pattern for early next week is expected to feature an very strong upper level ridge (600 DAM at 500 MB) out west, with a broader upper level trough east of the Mississippi River Valley. Cooler northwest flow over the Great Lakes region will keep temps in check (as 850 MB temps bottom near 10 C), with average temps coming up slightly below normal. MARINE... Stable high pressure over eastern Canada will begin to drift east today with weak surface troughing developing over the southern waterways. This may promote a few brief afternoon showers or thunderstorms, but mainly dry conditions are expected with light E/NE flow. Could see a few non-thunderstorm wind gusts near 20 knots in the 18-22Z timeframe with mixing from enhanced 925 mb winds. Flow will veer southeasterly Friday night into Saturday with additional shower/thunderstorm chances as weak low pressure develops over the northern Ohio Valley. Impact will be limited on the surface gradient and respective wind fields. A cold front is forecast to sweep across the region on Sunday veering winds southwest then northwest on the back edge and also continuing chances for showers and storms. Waterspouts may be possible with this activity given the antecedent conditions. Stronger northwest gradient and cooler air arrives on Monday supporting increased wind and wave action into Tuesday. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....KDK UPDATE.......SC DISCUSSION...SF MARINE.......KK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 330 AM EDT Fri Aug 14 2020 MIZ047>049-055-150830- Midland-Bay-Huron-Sanilac- 330 AM EDT Fri Aug 14 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday and Sunday. Isolated severe thunderstorms are possible Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-150830- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 330 AM EDT Fri Aug 14 2020 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon over Lake st. Clair and especially Lake Erie. These thunderstorms are not expected to be severe, but will produce heavy rainfall and wind gusts to 40 knots. Storm motion looks to be light and variable. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday and Sunday. Isolated severe thunderstorms are possible both afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ053-054-060>063-068>070-075-076-082-083-150830- Saginaw-Tuscola-Shiawassee-Genesee-Lapeer-St. Clair-Livingston- Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 330 AM EDT Fri Aug 14 2020 This hazardous weather outlook is for most of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon, especially toward the southern Michigan border. These thunderstorms are not expected to be severe, but will produce heavy rainfall and wind gusts to 45 mph. Storm motion looks to be light and variable. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday and Sunday. Isolated severe thunderstorms are possible both afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1220 PM EDT Fri Aug 14 2020
MIZ076-141715-
Wayne-
1220 PM EDT Fri Aug 14 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE COUNTY...
At 1219 PM EDT, a strong thunderstorm was located near Belle Isle, or
near Grosse Pointe, moving west at 5 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Downtown Detroit around 1235 PM EDT.
Detroit and Dearborn around 115 PM EDT.
Other locations impacted by this storm include Highland Park,
Northeast Detroit, Harper Woods, Grosse Pointe Shores, Southwest
Detroit, Hamtramck, Grosse Pointe Woods, Grosse Pointe Park, Grosse
Pointe Farms and Melvindale.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4236 8290 4233 8299 4232 8306 4229 8310
4229 8318 4245 8319 4245 8286
TIME...MOT...LOC 1619Z 106DEG 5KT 4239 8299
SCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
132 PM EDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM MARINE TSTM WIND 2 S GROSSE POINTE 42.36N 82.91W
08/14/2020 M42.00 MPH LCZ460 MI MESONET
36KT GUST MEASURED AT PECHE ISLAND LIGHT.
&&
KDKSpecial Weather Statement National Weather Service Detroit/Pontiac MI 136 PM EDT Fri Aug 14 2020 MIZ075-076-141830- Washtenaw-Wayne- 136 PM EDT Fri Aug 14 2020 ...A THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE AND EAST CENTRAL WASHTENAW COUNTIES... At 136 PM EDT, a thunderstorm was located near Ypsilanti, moving northwest at 10 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Ann Arbor, Livonia, Romulus, Ypsilanti, Canton, Dixboro, Westland, Wayne, Plymouth and Barton Hills. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4224 8334 4220 8364 4230 8379 4238 8342 TIME...MOT...LOC 1736Z 124DEG 10KT 4227 8355 SC
Special Weather Statement
National Weather Service Detroit/Pontiac MI
205 PM EDT Fri Aug 14 2020
MIZ075-141845-
Washtenaw-
205 PM EDT Fri Aug 14 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WASHTENAW
COUNTY...
At 205 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dixboro to near Grass Lake. Movement
was northwest at 15 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Ann Arbor, Chelsea, Dexter, Manchester, Salem, Dixboro, Whitmore
Lake, Barton Hills, Hudson Mills Metropark, Delhi Mills, Pleasant
Lake, Hudson Mills and Lyndon Township.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4239 8413 4243 8369 4243 8360 4240 8355
4229 8355 4213 8413
TIME...MOT...LOC 1805Z 136DEG 13KT 4235 8361 4221 8414
SCThe Detroit radar (KDTX), 69 km away, was scanning. The volume nearest the first event began at 19:07 UTC.
3 thunderstorm wind. Local standard time, as filed.
A tree was reported down.
A tree was reported down.
Trees and power lines reported down throughout the town of Hudson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913468, 913469, 913470.